Rare jatropha multifida intoxication in two children Academic Article uri icon

abstract

  • Two children were admitted to the Emergency Department (ED) after ingesting a large amount of fruit of a plant identified as Jatropha multifida . They were mildly obtunded, had intractable vomiting, and seemed dehydrated. Intravenous fluid replacement and urine alkalinization were initiated. After stabilization, their 5-day hospital stays were uneventful except for a subclinical rise of liver enzymes. Jatropha species contain the toxalbumin ricin, which causes severe vomiting and diarrhea, dehydration, shock, and renal and hepatic impairment. Ricin also has cardiotoxic and hemolytic effects and several deaths have been documented. Children are attracted by the shape and the color of the Jatropha fruits. Mortality can be prevented by immediate fluid and electrolyte replacement.

publication date

  • January 1, 2000